Statins May Be Linked to Fatigue

Share
Copy

Sometimes doctors are also patients. Such was the case with psychiatrist Dr. Bernard Sobel, who has been seeing Dr. Daniel Rader ever since he had a blockage in one of his heart arteries -- requiring surgery -- more than two decades ago.

Since that time, Rader -- director of the Preventive Cardiovascular Program at the University of Pennsylvania in Philadelphia -- had put Sobel on a class of cholesterol busters known as statins in the hopes of reducing future heart problems. However, Sobel has had difficulties tolerating the side effects of statins.

Sobel described the fatigue he experienced when taking the drugs as "kind of feeling lethargic, no energy, feeling 'blah,' lacking interest in things.

"One morning... I could not get out of bed," he said. "I felt I was drugged."

Anecdotes such as Sobel's suggest that statin use may be related to increased fatigue. Now a new study, published today in the journal Archives of Internal Medicine, suggests a formal association between statins, worsening energy levels, and exertional fatigue.

These findings may be relevant to the millions of Americans who currently take statins, as well as millions more who may one day start taking the medicines.

In a randomized clinical trial, researchers at the University of California at San Diego evaluated 1,016 patients who received either a low-dose statin or placebo. The patients initially reported their energy level and fatigue on exertion at baseline. Six months after the patients started taking statins, the researchers asked them if there had been any changes from baseline, rating their changes on a 5-point scale ranging from "much less" to "much more."

The researchers found that statins were associated with both decreased energy level and increased fatigue with exertion. Strikingly, women seemed to be disproportionately affected.

"For a lot of people that we treat, there really haven't been a lot of mortality benefits with statins," said Dr. Beatrice Golomb, the study's lead author. Yet now, "a not inconsequential number of patients [on statins] may experience fatigue and exercise intolerance."

I think this is an important study," added Rader. "It will be important for the public."

However, other physicians are more cautious about the findings.

"I am very concerned that this will be over-reacted to," said Dr. Howard Weintraub, clinical director of the NYU Center for the Prevention of Cardiovascular Disease. "Everyone is tired and patients want to blame anything else other than their bad lifestyle, lack of exercise, or sleeping habits."

Dr. Scott Grundy, director for the Center for Human Nutrition at the University of Texas Southwestern Medical Center in Dallas, also noted his skepticism. "I am suspicious that the method of statistical analysis distorts the real tolerance of statins," he said.

But Golomb defended her study. "These are randomized, double blinded, placebo-controlled data," she said. "Here it is clear that... statin users were significantly more fatigued, and more intolerant to exercise."

In the United States, coronary heart disease is the most common cause of death in both men and women. Risk factors for coronary heart disease include smoking, lack of exercise, high blood pressure -- and elevated cholesterol levels, which statins effectively reduce. Previous studies demonstrate that statins are one of the most efficacious drugs in reducing the risk of having a future heart attack. In addition, statins have been shown to reduce the risk of strokes.

In 2011, simvastatin -- one of the drugs in the current study -- was the second-most prescribed medication in the U.S., accounting for 94.1 million prescriptions. Unfortunately, statins are also associated with a number of side effects, including muscle aches, flu-like symptoms, and liver toxicity. Moreover, the adverse reactions become more severe as the dose of the statin is increased.

And now fatigue and exercise intolerance may be added to the list of side effects.

"Statins have obviously the best track record for reducing heart attack and strokes," said Dr. Carl Lavie, medical director of cardiac rehabilitation and prevention at the University of Queensland School of Medicine in New Orleans. "These benefits have to be weighed against these symptoms [of fatigue and exercise intolerance]... and in most cases prevention of heart attacks, strokes, and deaths should win out."

In the meantime, Sobel is no longer taking any statins. Instead, under Rader's guidance, he has his blood filtered once a month with a procedure that directly removes bad lipids from the bloodstream.

"I couldn't do anything on statins," said Sobel. "I believe Dr. Rader's program has saved my life."

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...